Desktop version

Home arrow Psychology arrow 100 questions & answers about depression

What are the side effects of medication for depression?

Anthony's comment:

There are many side effects from medication. It is best to be informed of these in advance. When I took Lexapro, I felt that some of my senses were numbed. My libido was gone too. It returned, however, when I went off the medication. I spoke with my doctor about it. Now I take Wellbutrin on which I feel much better. Although antidepressants can numb your senses and make you sluggish, the body usually adjusts. It is important to discuss side effects with your doctor because there may be solutions or alternatives. When I was unhappy with side effects, I stopped the medication, but that wasn't the best thing to do, because then I began to relapse with my depression.

Side effects can occur with all medications, not just psychotropic medications. In depression, however, medications are taken for long periods, and thus some side effects may not be tolerable because of the duration of treatment required. Side effects vary both within a class of medications and between classes. Typically, one class of medications shares similar side effects; however, if one medicine within a class causes a specific side effect (e.g., nausea), it is not necessarily the case that another medicine within the same class will cause the same side effect.

Table 9 lists some of the more common side effects from specific medication classes. Some medications have rare but potentially serious side effects (Table 10). Your doctor should go over these with you. Some side

Table 10. Potentially Serious Side Effects of Antidepressants

Drug/Drug Class

Side Effect

SSRIs

Serotonin syndrome

SNRIs

Cardiac effects, hypertension, bleeding

TCAs

Cardiac arrhythmia

MAOIs

Malignant hypertension

Bupropion

Seizure

Trazodone

Prolonged erection (priapism)

Nefazodone

Liver failure

Mirtazapine

Low blood cell counts

All antidepressants now have warnings for possible suicidal behavior in children and adolescents

effects can be useful in certain situations. For example, in a person who has insomnia a more sedating antidepressant may be helpful when taken in the evening. In someone with a poor appetite, a medication with an associated increase in appetite may be desired.

Rather than discontinuing a medication when there is a suspected, bothersome side effect, it is important to speak with your doctor first. Some side effects are transient or can be easily alleviated by another remedy (e.g., ibuprofen for headache). Stopping medications abruptly when any side effect occurs may cause a discontinuation syndrome and may prematurely interrupt a potentially helpful treatment intervention. If possible, it is best to remain on a medication for at least a few days, because some perceived side effects could be associated with unrelated conditions (e.g., viral infection). Bear in mind that scientific studies that compare an active medication with a placebo[1] (sugar pill) have reported "side effects" in the placebo group as well. If a suspected effect seems dangerous for any reason, it certainly is most prudent to stop the medication until you are able to speak with a doctor and if necessary receive an evaluation in an emergency setting.

No antidepressant has proven to be addictive, and very few psychiatric medications have shown to be addictive as well.

Will I become addicted to the medication?

A major concern for many patients who take these medications for years is the fear that they are addicted to the medication. Addiction is a complicated and controversial issue that bears some explaining. From a medical standpoint, addiction[2] is defined as pursuit of a substance in such a manner that the pursuit and use of it consumes so much time and energy for the person to the exclusion of the majority of, if not all of, important activities in that person's life. Therefore anything that gives pleasure, causing one to pursue it with abandon, is potentially addictive—from gambling to sex to drugs and all variations on those themes. By that simple definition no antidepressant has proven to be addictive, and very few psychiatric medications have shown to be addictive as well. Many people do, however, become physiologically dependent on various prescription medications, and this is where confusion reigns. Dependency is defined by the DSM-IV-TR as addiction. But physiologic dependency may or may not be associated with dependency. Physiologic dependency is defined medically by the fact that physiologically measurable changes occur in the body after repeated administration of a drug. The most obvious drug that people think about in terms of dependency includes most of the prescription pain medications that are called opiates. Everyone who takes these medications on a regular basis will become dependent on them. The confusion between physiologic dependency and addiction stems from the fact that with physiologic dependency comes withdrawal when the drug is removed abruptly from the body, which can lead to craving for the drug. Because a drug like an opiate can make one high, is often pursued with abandon, and does cause addiction, people often mistake the fact that it causes physiologic dependency for addiction.

Physiologic dependency and addiction may or may not be linked depending on the drug. For example, most anticonvulsant medications, many antihypertensive medications, and all steroid medications cause physiologic dependency, but no one would ever consider these drugs addictive. In stark contrast, many hallucinogens and stimulants do not cause any measurable physiologic changes in the body that one could absolutely label physiologic dependency; nevertheless, these are some of the most highly addictive substances known to humans. Where do antidepressants and other psychiatric medications fit on this continuum? Most antidepressants cause some level of physiologic dependency, especially the TCAs. Some mood stabilizers and antipsychotic medications (particularly the older ones) also cause some physiologic dependency. Any drug, whether prescription medication or street drug, that causes physiologic dependency must be tapered over time or one risks developing withdrawal symptoms.

In reference to psychotropic medications, it is better to view these withdrawal symptoms as a type of discontinuation syndrome so as not to confuse the issue with addiction. Three types of discontinuation syndromes can occur when you stop a medication that you have been taking regularly for a significant period of time: withdrawal, rebound, and recurrence. Withdrawal occurs when a drug or medication is abruptly stopped. It is accompanied by clear physiologically measurable changes, including vital sign changes, skin color and temperature changes, and psychological distress. For some drugs, such as benzodiazepines, this can be a life-threatening emergency. For this reason one needs to always consult a physician when deciding to discontinue a medication to see whether such a withdrawal could occur. Rebound occurs when the symptoms for which one was receiving the medication become transiently worse from the symptoms one had before treatment. This is a potential risk for any sleep medication from which rebound insomnia can be very severe. However, this is a transient effect and abates within days. Unfortunately, most people do not realize that rebound is expected and transient and immediately go back on their sleeping medications. Rebound generally is not accompanied by any physiologic changes. Recurrence is simply the return of symptoms for which one originally received the medication. Recurrence is more delayed in the time line after stopping a medication than either withdrawal or rebound. Typically, if one begins to experience symptoms as early as a few days after stopping antidepressant medications, this actually represents rebound or minor withdrawal (no measurable physiologic changes) that is commonly known as a discontinuation syndrome. Rarely are the symptoms caused by recurrence. It is generally a good idea to taper the medications. When the medications are appropriately tapered, any symptoms that return can properly be attributed to recurrence, and thus increasing the medication back to a therapeutic dose may be a wise choice. In summary, clearly, although these medications can cause various discontinuation syndromes, they are not addictive.

  • [1] an inert substance that when ingested causes absolutely no physiologic process to occur but may have psychological effects.
  • [2] continued use of a mood-altering substance despite physical, psychological, or social harm. It is characterized by a lack of control in the amount and frequency of use, cravings, continued use in the presence of adverse effects, denial of negative consequences, and a tendency to abuse other mood-altering substances.
 
< Prev   CONTENTS   Next >

Related topics